Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Goodland, KS

June 4, 2004Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 4, 2004, 6:18 PM MDT for Greeley County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 6:18 PM MDT (00:18 UTC)
Expired
Jun 4, 2004, 7:15 PM MDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:10 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1684 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

387 
WUUS53 KGLD 050018
SVRGLD
KSC071-050115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 715 PM MDT

* AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHWESTERN GREELEY COUNTY...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN GREELEY COUNTY AROUND 630 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3845 10197 3830 10210 3800 10152 3831 10155

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:47 PM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 4, 1:47 PM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT FRI JUN 4 2004

.SHORT TERM...(TONIGHT THROUGH MONDAY)
NORTHWEST FLOW ALOFT TO CONTINUE TONIGHT AND INTO SATURDAY...OVER
MOIST SOUTHEASTERLY SURFACE FLOW. DEEP LAYER SHEAR WILL ONCE AGAIN
SUPPORT ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT...ESPECIALLY EARLY
TONIGHT. NORTHWEST FLOW WILL BEGIN TO BREAK DOWN OVER THE WEEKEND AS
RIDGE MOVES EASTWARD AHEAD OF DIGGING PACIFIC NORTHWEST SYSTEM.
CHANCES FOR ORGANIZED SEVERE THUNDERSTORMS WILL DIMINISH BY SUNDAY.

TONIGHT...VORTICITY MAXIMUM NOTED ON WATER VAPOR OVER NORTHEAST UTAH
WILL TOP THE RIDGE AXIS THIS AFTERNOON AND EJECT OVER THE HIGH
PLAINS TONIGHT. THUNDERSTORMS WILL INITIATE WITH DAYTIME HEATING
OVER THE CHEYENNE RIDGE AND PALMER DIVIDE IN COLORADO AND THEN
PROPAGATE EAST SOUTHEASTWARD INTO A VERY UNSTABLE ENVIRONMENT
FORECAST TO BE IN PLACE OVER THE TRI STATE AREA (CAPE AROUND 3000
J/KG...BRN SHEAR AROUND 100...0-3 KM STORM RELATIVE SHEAR AROUND
150). THESE PARAMETERS SUGGEST A FEW SUPERCELLS POSSIBLE. SEVERE
THREAT EARLY MAY EVOLVE INTO A HEAVY RAIN EVENT BY LATE EVENING
GIVEN SLOW STORM MOVEMENT (0-6 KM MEAN WIND/RIGHT MOVERS LESS THAN
10 KTS) AND VERY MOIST ATMOSPHERE (PRECIPITABLE WATER VALUES NEAR
130% OF NORMAL AND DEW POINTS STEADILY RISING INTO THE LOWER 60S).
STORMS/MCS WILL SLOWLY MOVE EASTWARD THROUGH THE OVERNIGHT HOURS.

SATURDAY...ETA/RUC FORECASTING COOL FRONT TO SLOWLY MOVE SOUTHEAST
ACROSS THE FORECAST AREA. CONVERGENCE ALONG THE FRONT SHOULD BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT BY EARLY AFTERNOON OVER SOUTH AND
EASTERN PARTS OF THE AREA. CANNOT RULE OUT AN ISOLATED STORM IN POST
FRONTAL UPSLOPE ENVIRONMENT. MOST UNSTABLE AIR WILL BE AHEAD OF THE
FRONT...WITH ONLY A SLIGHT SEVERE THREAT ANTICIPATED NEAR THE
BOUNDARY.

SUNDAY...MODEST MOISTURE RECOVERY EXPECTED BY LATE AFTERNOON IN
EASTERN COLORADO IN UPSLOPE REGIME...WHERE MUCAPE CAPE VALUES
FORECAST BY ETA TO BE AROUND 500 J/KG IN THE FAR WESTERN AREAS.
700-500 MB LAPSE RATES STEEPEN AS WELL...AND WITH DAYTIME HEATING
ISOLATED STORMS MAY DEVELOP OVER THE HIGHER TERRAIN. WEAK 0-6KM MEAN
WIND AROUND 10 KTS SHOULD PREVENT THE STORMS FROM MAKING IT TO THE
KANSAS STATE LINE BEFORE THEY DISSIPATE WITH THE LOSS OF DAYTIME
HEATING.

&&

.LONG TERM...(TUESDAY THROUGH FRIDAY)
STRONG UPPER TROUGH WILL DIG INTO THE GREAT BASIN ON TUESDAY AND
THEN LIFT NORTHEAST ACROSS THE NORTHERN ROCKIES WEDNESDAY AND
THURSDAY BEFORE EMERGING OVER THE NORTHERN PLAINS ON FRIDAY. GFS AND
ECMWF IN FAIRLY GOOD AGREEMENT...WITH ECMWF SLIGHTLY SLOWER AND MORE
NORTHERLY WITH THE TRACK OF THE SYSTEM...SUGGESTING THE CENTRAL HIGH
PLAINS WILL BE DRY SLOTTED. PRIMARY SURFACE FEATURE WILL BE LEE SIDE
TROUGH OVER EASTERN COLORADO. TEMPERATURES WILL BE MUCH ABOVE NORMAL
THROUGH THE PERIOD WITH 850 MB TEMPERATURES IN THE UPPER 20S TO
LOWER 30S CELSIUS SUPPORTING HIGHS WELL INTO THE 90S THROUGH
THURSDAY. AS FOR CONVECTION...700 MB TEMPERATURES WILL BE NEAR OR
ABOVE 15C THIS PERIOD...A MODERATE TO STRONG CAP.  MOISTURE AXIS
FORECAST TO GRADUALLY SHIFT EASTWARD. THERE ARE SIGNALS THAT THE
NOCTURNAL LOW LEVEL JET WILL BE ACTIVE THIS PERIOD...WITH LIFT
MAXIMIZED IN NEBRASKA ON THE NOSE OF THE JET. THERE WILL ALSO BE
OCCASIONAL DISTURBANCES MOVING THROUGH THE SOUTHWEST FLOW ALOFT.
700-500 MB LAPSE RATES WILL BE VERY STEEP IN THE WEST...SO IF THE
CAP DOES BREAK VIGOROUS UPDRAFTS WILL DEVELOP. IN SUMMARY...LIMITED
MOISTURE AND STRONG CAP WILL ACT TO SUPPRESS CONVECTION BUT THE
NOCTURNAL JET AND WEAK UPPER LEVEL SYSTEMS MAY BE ENOUGH TO OVERCOME
THOSE FACTORS. IN ADDITION...THIS WILL BE A CLIMATOLOGICALLY FAVORED
TIME FOR SEVERE WEATHER. A LOW CONFIDENCE SLIGHT CHANCE POP SEEMS TO
BE WARRANTED EACH DAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Jun 4, 10:19 AM MDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT FRI JUN 4 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE TRI STATE AREA. SCATTERED THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON NEAR A TROUGH OF LOW PRESSURE IN EASTERN
COLORADO. STORMS WILL THEN MOVE SLOWLY EAST INTO WESTERN KANSAS AND
EXTREME SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON AND EVENING.
THE GREATEST THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
ALSO...DUE TO THE EXPECTED SLOW MOVEMENT OF THESE STORMS THERE IS A
POTENTIAL FOR LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING
AS A MOIST SOUTHEAST FLOW AT THE SURFACE INTERACTS WITH WEAK UPPER
LEVEL DISTURBANCES MOVING OVER THE CENTRAL HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FS

In the hours before

Special weather statement, Jun 4, 2:35 PM MDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT FRI JUN 4 2004

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-050200-
CHEYENNE CO-CHEYENNE KS-DUNDY-GREELEY-HITCHCOCK-KIT CARSON-LOGAN-
RAWLINS-SHERMAN-THOMAS-WALLACE-WICHITA-YUMA-
755 PM MDT (855 PM CDT) FRI JUN 4 2004

...SEVERE THUNDERSTORM WATCH EXTENDED UNTIL 10 PM CDT FOR A PORTION
OF THE TRI STATE AREA...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS EXTENDED THE SEVERE
THUNDERSTORM WATCH FOR ONE HOUR FOR THE FOLLOWING COUNTIES. IN
EXTREME SOUTHWEST NEBRASKA...HITCHCOCK. AND IN NORTHWEST
KANSAS...RAWLINS...THOMAS...LOGAN AND WICHITA.

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS AFTERNOON WILL BE
ALLOWED TO EXPIRE AT 8 PM MDT (9PM CDT) FOR WESTERN PORTIONS OF THE
TRI STATE AREA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. HAIL TO 2.5
INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING
ARE POSSIBLE IN THE WATCH AREA. IF SEVERE WEATHER IS OBSERVED...OR A
WARNING IS ISSUED...SEEK SHELTER IN AN INTERIOR ROOM.

JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:40 PM MDTSevere Thunderstorm WarningGLDSherman50 min
Jun 4, 6:47 PM MDTSevere Thunderstorm WarningGLDCheyenne43 min
Jun 4, 7:01 PM MDTSevere Thunderstorm WarningGLDWichita74 min
Jun 4, 7:15 PM MDTSevere Thunderstorm WarningGLDGreeley30 min
Jun 4, 7:25 PM MDTSevere Thunderstorm WarningGLDLogan80 min
Jun 4, 7:28 PM MDTTornado WarningGLDLogan62 min
Jun 4, 7:51 PM MDTSevere Thunderstorm WarningGLDThomas39 min
Jun 4, 8:16 PM MDTSevere Thunderstorm WarningGLDGove44 min
Jun 4, 8:22 PM MDTSevere Thunderstorm WarningGLDRawlins38 min
Jun 4, 8:26 PM MDTSevere Thunderstorm WarningGLDSheridan64 min
Jun 4, 8:31 PM MDTSevere Thunderstorm WarningGLDThomas29 min
Jun 4, 8:59 PM MDTSevere Thunderstorm WarningGLDGove31 min
Jun 4, 8:59 PM MDTTornado WarningGLDDecatur46 min
Jun 4, 9:25 PM MDTSevere Thunderstorm WarningGLDGove35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.